Alert archive / Louisiana / Freeze Warnings in 2016

Freeze Warning 1, NWS Lake Charles, LA

November 20, 20167 parishes in Louisiana; Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this freeze warning at Nov 20, 2016, 2:47 PM CST for 7 parishes in Louisiana; Jasper County, Newton County, Tyler County, Texas. It took effect at Nov 21, 2016, 12:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2016, 2:47 PM CST (20:47 UTC)
In effect from
Nov 21, 2016, 12:00 AM CST
Expired
Nov 21, 2016, 7:00 AM CST
In force
7 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Vernon Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 37 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS74 KLCH 202047
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
247 PM CST SUN NOV 20 2016

...FREEZING TEMPERATURES TONIGHT IN CENTRAL LOUISIANA...

.NEAR CALM WINDS AND CLEAR SKIES ASSOCIATED WITH SURFACE HIGH
PRESSURE WILL RESULT IN A LIGHT FREEZE ACROSS PORTIONS OF CENTRAL
LOUISIANA LATE TONIGHT INTO EARLY MONDAY.

LAZ028-029-210500-
/O.NEW.KLCH.FZ.W.0001.161121T0600Z-161121T1300Z/
RAPIDES-AVOYELLES-
INCLUDING THE CITIES OF...ALEXANDRIA...PINEVILLE...EFFIE...
MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...MANSURA
247 PM CST SUN NOV 20 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY. 

* TEMPERATURE...28 TO 32 DEGREES.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

24
2 follow-up statements
263 
WWUS74 KLCH 210302
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
902 PM CST SUN NOV 20 2016

...FREEZING TEMPERATURES TONIGHT IN EAST CENTRAL LOUISIANA...

.NEAR CALM WINDS AND CLEAR SKIES ASSOCIATED WITH SURFACE HIGH
PRESSURE WILL RESULT IN A LIGHT FREEZE ACROSS PORTIONS OF EAST CENTRAL
LOUISIANA LATE TONIGHT INTO EARLY MONDAY.

LAZ028-029-211300-
/O.CON.KLCH.FZ.W.0001.161121T0600Z-161121T1300Z/
RAPIDES-AVOYELLES-
INCLUDING THE CITIES OF...ALEXANDRIA...PINEVILLE...EFFIE...
MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...MANSURA
902 PM CST SUN NOV 20 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CST MONDAY...

* TEMPERATURE...28 TO 32 DEGREES.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
976 
WWUS74 KLCH 210957
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
357 AM CST MON NOV 21 2016

...FREEZING TEMPERATURES TONIGHT IN EAST CENTRAL LOUISIANA...

.NEAR CALM WINDS AND CLEAR SKIES ASSOCIATED WITH SURFACE HIGH
PRESSURE WILL RESULT IN A LIGHT FREEZE ACROSS PORTIONS OF EAST
TEXAS AND CENTRAL LOUISIANA THROUGH EARLY THIS MORNING. 

LAZ027-030>033-TXZ180-259-260-211300-
/O.EXA.KLCH.FZ.W.0001.000000T0000Z-161121T1300Z/
VERNON-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-TYLER-
NORTHERN JASPER-NORTHERN NEWTON-
INCLUDING THE CITIES OF...FORT POLK...PICKERING...LEESVILLE...
SLAGLE...BUNDICK LAKE...DE RIDDER...FIELDS...ORETTA...OAKDALE...
KINDER...VILLE PLATTE...BEAVER...ST. LANDRY...MAMOU...REDDELL...
LAWTELL...OPELOUSAS...EUNICE...TOWN BLUFF...FRED...HILLISTER...
IVANHOE...SPURGER...WARREN...WOODVILLE...HOLLY SPRINGS...JASPER...
KIRBYVILLE...MAGNOLIA SPRINGS...MT. UNION...ROGANVILLE...
BURKEVILLE...FARRSVILLE...JAMESTOWN...NEWTON...WIERGATE...
BLEAKWOOD...CALL
357 AM CST MON NOV 21 2016

...FREEZE WARNING IN EFFECT UNTIL 7 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 7 AM CST THIS MORNING. 

* TEMPERATURE...28 TO 32 DEGREES.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

LAZ028-029-211300-
/O.CON.KLCH.FZ.W.0001.000000T0000Z-161121T1300Z/
RAPIDES-AVOYELLES-
INCLUDING THE CITIES OF...ALEXANDRIA...PINEVILLE...EFFIE...
MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...MANSURA
357 AM CST MON NOV 21 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING...

* TEMPERATURE...28 TO 32 DEGREES.

* IMPACTS...FREEZING TEMPERATURES COULD KILL SENSITIVE OUTDOOR 
  VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Nov 20, 11:55 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 20, 11:55 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1155 AM CST Sun Nov 20 2016

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Satellite imagery shows clear skies continuing to prevail...and
this should remain the trend through at least tonight given
forecast time-height sections. As high pressure creeps past the
area through tonight, winds will remain light and gradually shift
to a more srly direction...and t-h sections show enough low-level
moisture pooling for maybe a little fair weather cu with heating
tomorrow morning at KBPT/KLCH. Elevated serly winds also look
likely at these swrn sites toward the end of the period given a
little better gradient and mixing.

25

&&

.PREV DISCUSSION... /issued 959 AM CST Sun Nov 20 2016/

DISCUSSION...
High pres acrs the region is allowing for light NE-E winds. A
very dry airmass in place, with precip water values around 0.2
inches or less, along with subsidence will provide abundant
sunshine, allowing temperatures to quickly warm after a chilly
morning. Morning lows were around freezing north and in the
middle/upper 30s south. Current temperatures are now in the lower
50s, but will warm to highs in the lower to middle 60s this aftn.
Other than minor tweaks to hourly temps/dewpoints to reflect
recent obs, fcst is on track.

24

PREV DISCUSSION... /issued 434 AM CST Sun Nov 20 2016/

DISCUSSION...
12z taf issuance.

AVIATION...
Light NE to calm winds this morning, with winds becoming ENE ~6-8
kts this afternoon for BPT/LCH/LFT/ARA. With the proximity of the
sfc high, light and variable winds expected for AEX today. VFR
through the period.

DML

PREV DISCUSSION... /issued 325 AM CST Sun Nov 20 2016/

DISCUSSION...Clear skies and light to calm winds currently over
the region early this morning. Obs depicting a fairly significant
temperature gradient ranging from the low 30s in the AEX area to
the mid 40s at BPT. Little further cooling expected over central
Louisiana but will see temperatures fall several degrees more
to the south prior to sunrise.

Surface analysis showing cold high pressure ridging across east
Texas and through the mid and upper Mississippi valleys. Aloft,
broad ridging envelops the mid-conus behind troffing exiting the
eastern seaboard. Orientation of systems putting the area under a
dry northerly flow through the column yielding an extremely low
precipitable water value of 0.23 inches per the evening LCH
sounding.

After a brisk start this morning will see rapid warmup under sunny
skies. Temperatures are expected to climb to similar levels
as Saturday, but with lack of any significant winds compared to
yesterday, the day will seem considerably more pleasant. Surface
ridge will be advancing across the area tonight and will be
looking for another round of cold temperatures but a few degrees
above that of this morning. Low level return flow sets up Monday
and accordingly will see a significant upward moderation of
temperatures and moisture. With moisture limited to the lower
levels a dry weather pattern will continue for Monday and Tuesday.

Deeper moisture arrives Tuesday night into Wednesday as high
pressure aloft advances east of the area and next trof follows
into the plains. Eastward advancing feature will be sufficient to
a move a cool front across the forecast area Wednesday. A chance for
showers and thunderstorms thus returns during this time-frame with
best chances incoming Wednesday focused along the frontal
boundary. Dry high pressure then becomes reestablished with
temperatures trending toward the norm through the remainder of the
workweek. Another frontal passage within a progressive pattern
appears on tap for Sunday.

MARINE...A high pressure ridge advancing east across the
northwest gulf will yield much lighter winds for today starting
off northeast then becoming east. Winds will become onshore and
light moving through Monday, with flow strengthening and seas
building Tuesday into Wednesday ahead of another frontal passage
on tap for late Wednesday.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  34  68  45 /   0   0   0   0
LCH  64  41  70  54 /   0   0   0   0
LFT  63  37  68  48 /   0   0   0   0
BPT  64  45  71  60 /   0   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...SMALL CRAFT EXERCISE CAUTION until noon CST today for GMZ472-475.

&&
Hazardous weather outlook, Nov 20, 2:34 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
234 PM CST SUN NOV 20 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
212045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
234 PM CST SUN NOV 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT FOR AVOYELLES AND RAPIDES PARISHES
FROM LATE TONIGHT INTO EARLY MONDAY MORNING. A LIGHT FREEZE CAN
BE EXPECTED WITH LOWS IN THE UPPER 20S AND LOWER 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TUESDAY
NIGHT INTO WEDNESDAY AHEAD OF THE NEXT COLD FRONT. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED BUT A FEW STORMS COULD PRODUCE
STRONG WIND GUSTS, OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAIN, ESPECIALLY ACROSS SOUTHEAST TEXAS TUESDAY NIGHT INTO
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-212045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
234 PM CST SUN NOV 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TUESDAY
NIGHT INTO WEDNESDAY AHEAD OF THE NEXT COLD FRONT. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED BUT A FEW STORMS COULD PRODUCE
STRONG WIND GUSTS, OCCASIONAL CLOUD TO WATER LIGHTNING AND BRIEF
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Nearby

Freeze Warnings in Louisiana, 2016Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.